Thunderstorm Wind, Harvey
- When
- April 15, 4:15 PM CST
- Where
- Harvey County, Newton Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.050, -97.283
Reported by the Newton AWOS.
6 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 15, 2:01 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT SAT APR 15 2006 .DISCUSSION... FORECAST CHALLENGES/CONCERNS WILL BE SEVERE THUNDERSTORM POTENTIAL LATE THIS AFTERNOON THROUGH THIS EVENING ALONG AND EAST OF I-135...ALONG WITH VERY WINDY CONDITIONS OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. 20Z SURFACE ANALYSIS INDICATES A SHARPENING DRY LINE...EXTENDING SOUTHEASTWARD FROM SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS AND THEN SOUTHWARD INTO SOUTH CENTRAL KANSAS AND NORTH CENTRAL/NORTHWEST OKLAHOMA. SURFACE TEMPERATURES JUST AHEAD OF THE DRY LINE HAVE WARMED INTO THE UPPER 80S TO LOW 90S...WITH DEWPOINTS IN THE MID-UPPER 50S. TEMPERATURES HAVE BEEN SLOWER TO WARM OVER SOUTHEAST KANSAS...DUE TO DENSE MORNING MID-HIGH LEVEL CLOUDS AND HIGHER DEWPOINTS IN THE LOW-MID 60S. CONVECTIVE INHIBITION REMAINS VERY STRONG...PER 18Z TOPEKA SOUNDING. HOWEVER...SCATTERED ELEVATED CONVECTION MAY OVERSPREAD AREAS ALONG AND EAST OF THE FLINT HILLS THIS AFTERNOON...AS LARGE SCALE ASCENT COMBINES WITH MID-LEVEL MOISTURE/INSTABILITY. THIS CONVECTION SHOULD REMAIN BELOW SEVERE LEVELS. MID-LEVEL COOLING IS EXPECTED TO OVERSPREAD THE DRY LINE BY LATE AFTERNOON...AS STRONG SHORTWAVE AND ASSOCIATED 70+ KT 500 MB SPEED MAX ROTATES EAST/NORTHEASTWARD. GIVEN EXPECTED MID-LEVEL COOLING...DEWPOINTS CLIMBING TO AT LEAST 55F (63-65F OVER SE KS)...AND SURFACE TEMPERATURES CLIMBING TO AT LEAST THE MID-UPPER 80S...THINKING AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE GENERALLY ALONG AND EAST OF I-135 AFTER 3-4 PM. GIVEN DECENT INSTABILITY AND GOOD DEEP LAYER SHEAR ALIGNED ALMOST PERPENDICULAR TO DRY LINE...SUPERCELLS ARE LIKELY WITH LARGE HAIL AND HIGH WINDS WITH ANY STORMS THAT CAN DEVELOP. LCLS SHOULD BE PRETTY HIGH...WHICH SHOULD REDUCE TORNADO THREAT. HOWEVER...CANNOT RULE OUT A TORNADO OVER SOUTHEAST KANSAS...WHERE HIGHER LOW-LEVEL MOISTURE AND BETTER LOW-LEVEL SHEAR WILL RESIDE...ESPECIALLY LATE AFTERNOON INTO THIS EVENING. THUNDERSTORM THREAT SHOULD EXIT SOUTHEAST KANSAS BY 10-11 PM. WILL ALSO CONTINUE THE WIND ADVISORY THROUGH 8 PM FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...AS DEEP MIXING AND PRESSURE RISES OVERSPREAD MAINLY WESTERN PORTIONS OF THE FORECAST AREA BEHIND THE DRY LINE. DO NOT THINK EXTREME WIND GUSTS OCCURRING OVER WESTERN KANSAS WILL REACH THE CWA. HOWEVER...MAY LOCALLY REACH HIGH WIND WARNING CRITERIA OVER WESTERN PORTIONS OF THE CWA THIS AFTERNOON AND EARLY THIS EVENING...WITH SUSTAINED WINDS OVER 40 MPH AND A FEW GUSTS TO 50 MPH. WINDS SHOULD DROP BELOW ADVISORY CRITERIA BY 8 PM FOR MOST AREAS. REST OF THE FORECAST WAS IN PRETTY GOOD SHAPE...SO DID NOT MAKE MANY CHANGES BEYOND TONIGHT. STILL LOOKS LIKE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS OVER PRIMARILY SOUTHEAST KANSAS ON TUESDAY-TUESDAY EVENING AS ANOTHER SHORTWAVE AND ASSOCIATED COLD FRONT MOVES ACROSS THE PLAINS. MOISTURE RETURN MAY BE STUNTED THOUGH...DUE TO SURFACE HIGH PRESSURE RIDGE OVER THE GULF THROUGH 12Z TUESDAY. STILL EXPECTING A RETURN TO NEAR NORMAL TEMPERATURES IN WAKE OF AFOREMENTIONED SHORTWAVE AND COLD FRONT...WITH A SLIGHT WARM UP BY MID-LATE NEXT WEEK. DRY WEATHER EXPECTED AFTER TUESDAY EVENING. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 84 52 86 / 10 0 0 5 HUTCHINSON 53 83 51 85 / 10 0 0 5 NEWTON 54 83 51 85 / 10 0 0 5 ELDORADO 55 83 52 85 / 10 0 0 5 WINFIELD-KWLD 56 85 53 87 / 10 0 0 5 RUSSELL 52 82 50 84 / 10 0 0 5 GREAT BEND 52 83 50 85 / 10 0 0 5 SALINA 53 81 50 83 / 10 5 0 5 MCPHERSON 53 82 50 84 / 10 0 0 5 COFFEYVILLE 58 85 53 86 / 30 0 0 5 CHANUTE 58 82 53 84 / 30 0 0 5 IOLA 57 81 53 84 / 30 5 0 5 PARSONS-KPPF 58 83 53 85 / 30 0 0 5 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM SATURDAY FOR KSZ032-033-047>053-067>069- 082-083-091>093. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 404 PM CDT SAT APR 15 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 404 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING...GENERALLY EAST OF INTERSTATE 135. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. HOWEVER...A FEW TORNADOES WILL BE POSSIBLE OVER SOUTHEAST KANSAS LATE THIS AFTERNOON AND THIS EVENING. ADDITIONALLY...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE TO OVERSPREAD CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...WHERE A WIND ADVISORY IS IN EFFECT UNTIL 8 PM. PLEASE REFER TO THE LATEST WIND ADVISORY BULLETIN FOR MORE DETAILS. FURTHERMORE...THE FIRE DANGER WILL REMAIN IN THE EXTREME CATEGORY THROUGH THE EVENING HOURS ACROSS THE ENTIRE AREA. AVOID OUTDOOR BURNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY ACROSS THE ENTIRE AREA. ALL OUTDOOR BURNING SHOULD BE AVOIDED. ON MONDAY...THE RANGELAND FIRE DANGER INDEX WILL REACH THE HIGH CATEGORY ACROSS THE ENTIRE AREA. RESTRICT OUTDOOR BURNING TO EARLY MORNING AND LATE EVENING HOURS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER EXTREME SOUTHEAST KANSAS TUESDAY NIGHT. IT IS TOO EARLY TO DETERMINE AS TO WHETHER OR NOT THE THUNDERSTORMS WILL ACHIEVE SEVERITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING HOURS...GENERALLY EAST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT SAT APR 15 2006 KSZ099-152115- MONTGOMERY- 351 PM CDT SAT APR 15 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF FREDONIA TO 7 MILES NORTHEAST OF ELK CITY TO 6 MILES NORTHEAST OF HAVANA...AND MOVING NORTHEAST AT 80 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The Wichita radar (KICT), 46 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Reported by the Newton AWOS.
Observed mostly dime sized hail, but a few to the size of quarters were observed.
Reported by Iola law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500204, 5500205, 5500206, 5500207, 5500208, 5500209, 5500210.